Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 4, NWS Grand Forks, ND

July 18, 20065 counties in North Dakota

NWS Grand Forks, ND issued this red flag warning at Jul 18, 2006, 6:22 AM CDT for 5 counties in North Dakota. It took effect at Jul 18, 2006, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2006, 6:22 AM CDT (11:22 UTC)
In effect from
Jul 18, 2006, 1:00 PM CDT
Expired
Jul 18, 2006, 7:00 PM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Eddy County, ND, Griggs County, ND, Ransom County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4398 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KFGF 181122
RFWFGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT TUE JUL 18 2006

...VERY DRY AND WINDY CONDITIONS WILL OCCUR TODAY...

.SOUTH WINDS INCREASING TO 15 TO 25 MPH WITH GUSTS OF 35 MPH ALONG
WITH RELATIVE HUMIDITIES DECREASING TO AROUND 20 PERCENT WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.

NDZ024-028-038-049-052-181930-
/O.NEW.KFGF.FW.W.0004.060718T1800Z-060719T0000Z/
EDDY-GRIGGS-BARNES-RANSOM-SARGENT-
622 AM CDT TUE JUL 18 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A RED FLAG
WARNING FOR GUSTY SOUTH WINDS AND LOW HUMIDITIES FOR THIS
AFTERNOON FOR PARTS OF EASTERN NORTH DAKOTA...THE RED FLAG WARNING
IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH COMBINED WITH
RELATIVE HUMIDITIES DECREASING TO AROUND 20 PERCENT WILL MAKE FOR
CRITICAL FIRE WEATHER CONDITIONS. THE STRONG WINDS WILL OCCUR EAST
OF AN APPROACHING COLD FRONT. THE COLD FRONT WILL SWEEP ACROSS THE
RED RIVER VALLEY LATE TUESDAY NIGHT AND EARLY WEDNESDAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE DANGEROUS FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD
OF THIS RED FLAG WARNING.

$$

KRAMLICH
1 follow-up statement
000 
WWUS83 KFGF 182344
RFWFGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 PM CDT TUE JUL 18 2006


NDZ024-028-038-049-052-190045-
/O.EXP.KFGF.FW.W.0004.000000T0000Z-060719T0000Z/
EDDY-GRIGGS-BARNES-RANSOM-SARGENT-
644 PM CDT TUE JUL 18 2006

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

RELATIVE HUMIDITIES HAVE INCREASED AND THE WINDS WILL CONTINUE TO
DIMINISH THROUGH THE EVENING THUS THE RED FLAG WARNING WILL EXPIRE
AT 7 PM CDT THIS EVENING.

$$

AYD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Jul 18, 3:13 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 3:13 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
313 AM CDT TUE JUL 18 2006

FORECAST CHALLENGE CONCERN EARLY PERIODS PCPN CHANCES AND FIRE
WEATHER CONCERNS TODAY.

MODELS IN REASONABLE AGREEMENT THROUGH PERIOD HOWEVER INITIALLY
FAVOR SLIGHTLY MORE MOIST NAM DEWPOINTS.

SHORTWAVE AND SURFACE RIDGING TO SHIFT EAST TODAY. AS IT DOES LOW
LEVEL GRADIENT INCREASES IN ADVANCE OF APPROACHING AREA OF LOW
PRESSURE. MIXED LAYER FROM MODEL SOUNDINGS INDICATING BREEZY/WINDY
CONDITIONS WITH 35KT POTENTIAL TO MIX DOWN. WARM ADVECTION TODAY
HOWEVER THERMAL RIDGE REMAINS TO OUR WEST. WITH CLOSE TO FULL SOLAR
AND WARMING COLUMN WILL SEE WARMEST TEMPERATURES OVER E ND AND
SLIGHTLY COOLER READING OVER THE EAST.

CONVECTION CHANCES MAIN CONCERN TONIGHT. SURFACE BOUNDARY REACHES
CENTRAL DAKOTAS AROUND 00Z.  RIBBON OF MODEST MIXED LAYER
CAPE/INSTABILITY ALONG BOUNDARY WHICH DIMINISHES TOWARDS 06Z OVER
ALL BUT FAR SOUTH. UPPER LEVEL DYNAMICS FAVORABLE WITH NOSE OF UPPER
LEVEL JET REACHING FA DURING EVENING. BIG KEY WILL BE SIGNIFICANT
CAPPING WHICH WILL LIMIT CONVECTION TO LATER IN THE EVENING. 30-40
LOW LEVEL JET HOWEVER LITTLE IN THE WAY OF CONVERGENCE. 850MB
DEWPOINTS ALSO HIGHEST OVER FAR SOUTH. BASED ON ABOVE WILL MAINTAIN
SLIGHT CHANCES OVER ALL BUT FAR SOUTH KEEPING CHC POPS THIS AREA FOR
ELEVATED CONVECTION POTENTIAL.

MODELS SIMILAR IN DRAGGING SURFACE LOW PRESSURE ACROSS SD DURING DAY
WEDNESDAY. GFS SLOWER WITH TIMING OF BOUNDARY KEEPING SUFFICIENT
INSTABILITY...CAPE AND DEEPER LAYERED RH OVER FAR SE. WITH SOME
DIFFERENCES IN MODEL TRENDS WILL MAINTAIN LOW POP THREAT OVER E.
REMAINDER OF FA WILL SEE DRYING COLUMN AS DRIER AIR MOVES IN. BEST
COOLING IN COLUMN ACROSS NORTH HOWEVER TEMPERATURES STILL SHOULD BE
ATLEAST AVERAGE FOR TIME OF YEAR.

REGION TRANSITIONS INTO MORE NW FLOW IN MID/UPPER LEVELS TO FINISH
OFF WORK WEEK. NEXT WAVE REACHES N CENTRAL US THURSDAY NIGHT/FRIDAY
HOWEVER CONVECTIVE PARAMETERS AND UPPER SUPPORT MAY BE TOO FAR SOUTH
TO IMPACT AREA SO WILL LEAVE DRY.

NW FLOW TO PERSIST FOR BRUNT OF LONG RANGE WITH NEXT FEATURE OF
INTEREST SUNDAY AS COLD FRONT DROPS THROUGH.  CONFIDENCE NOT HIGH
ENOUGH IN PATTERN TO INSERT ANY POPS AS MAIN ENERGY LOOKS TOO FAR
NORTH AND EAST. ONLY MINOR CHANGES PLANNED IN LONG RANGE.

&&

.AVIATION...EXPECT PRETTY MUCH FULL SOLAR WITH ONLY AVIATION CONCERN
GUSTY SURFACE WINDS.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS GREATEST OVER WESTERN FA AND
WILL DEPEND MAINLY ON HOW DEWPOINTS MIX DURING AFTERNOON. WILL
FOLLOW NAM TRENDS WHICH INITIALIZED BEST GIVING AFTERNOON DEWPOINTS
45 TO 50 DEGREES. COMBINED WITH TEMPERATURES AROUND 90...STRONG
WINDS...CURRENT DRY CONDITIONS AND RANGE LAND FIRE INDICES IN VERY
HIGH CATEGORY WILL ISSUE RED FLAG FOR FAR SW COUNTIES UNTIL 00Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR NDZ024-NDZ028-NDZ038-NDZ049-NDZ052.

MN...NONE.
&&

VOELKER

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.